ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P1224 | DOI: 10.1530/endoabs.63.P1224

Skin fistula after sorafenib use in differentiated thyroid cancer

Maria Elena Lopez Alaminos, María Martinez García, Pablo Trincado Aznar, Mikel González Fernández, Karol Almendra Alvarado Rosas, Alejandro Sanz Paris & Javier Acha Perez


Hospital Universitario Miguel Servet, Zaragoza, Spain.


Introduction: Papillary thyroid cancer (PTC) has an excellent prognosis in most cases with a 10-year survival rate of more than 95% but decreases drastically in cases of PTC iodine-refractory, in recurrent and/or metastatic disease. Tyrosine kinase inhibitors, such as lenvatinib or sorafenib, have been approved in such cases and in some cases are able to stabilize the disease and prolong survival. However, serious side effects have been reported such as fistula formation, bleeding or ulcers.

Case report: A 69-year-old woman underwent a total thyroidectomy with left cervical lymphadenectomy in which pathological findings revealed an oncocytic papillary thyroid carcinoma with extensive extrathyroidal invasion. Radioactive iodine was administered as incomplete thyroid resection was still observed in the imaging scans. Further radioactive iodine doses (150 mCu altogether) and radiotherapy were ineffective. Sorafenib was started as a tyrosine kinase inhibitor. Despite a fast decrease in thyroglobulin levels and slight clinical improvement, after 16 months attended to our hospital setting with a painful growing mass with cutaneous externalization in the anterior cervical area and a Thyroglobulin of 6997 ng/ml. In the cervical scanner, a tumor recurrence with a large tumor extending to the esophagus and cutaneous plane was observed (see images). The patient underwent a new surgery to remove the tumor mass and close the skin fistula. Unfortunately. the patient died before starting a lenvatinib second line-treatment.

Discussion: Tyrosine kinase inhibitors may rarely produce fistulas and ulcers at the skin level as a side effect. Risk factors related to this adverse event are previous radiotherapy or surgery in tumors invading vital structures of the neck. In these patients, anti-angiogenic tyrosine kinase inhibitors should be used with caution and physicians be aware of possible symptoms or complications.

Article tools

My recent searches

No recent searches.